We recently had a call about a 61-year-old female who took a number of tizanidine (zanaflex), one diazepam, and one zolpidem to treat her chronic pain. She was on chronic morphine sulfate, but the last morphine dose was 24 hours earlier. She was awake and alert. Vital signs were BP 140/60 mmHg and HR 28-30bpm. EKG revealed bradycardia, QTc of 580msec, and no acute changes. All labs (including calcium, magnesium, and potassium) were normal. The troponin was <0.05. She had no cardiac history nor history of chest pain.
When the patient was stimulated, the heart rate increased from 20 to 39bpm.
Quite a quandary, isn’t it? The patient is tolerating the bradycardia quite well, but the concern is how long will that slow heart rate maintain the blood pressure? We want to address the issue before the patient becomes hypotensive, not after. Furthermore, what is causing the bradycardia?
Tizanidine is a central alpha-2 agonist related to clonidine, although it has much less effect on blood pressure than clonidine. Like clonidine, it acts centrally to prevent the release of norepinephrine, and causes release of endogenous endorphins (it is unknown if the amount of endorphin released varies between individuals and is genetically determined as is the case for clonidine) and bradycardia. Clinical presentation is similar to opiates causing meiosis, bradycardia, and decreased sensorium (increased endorphins causing this picture). High dose naloxone reverses the effects of clonidine in most (reversing the effects of the endogenous endorphins). Certainly, there are reports of naloxone reversing the effects of other alpha-2 agonists, though there is less evidence than for clonidine.
A toxin as a diagnosis is always a diagnosis of exclusion.
The concern is that the bradycardia is cardiac in origin, but cardiology did not feel that was the case. Cardiac enzymes were all normal, there were no abnormalities on the EKG, and there was no history of chest pain or cardiac disease.
The patient responded to 10 mg Naloxone IVP with an increased HR of 55 bpm. She was placed on a Naloxone 5 mg /hour drip.
Three hours later the HR fell to the 40s, and patient remained asymptomatic. Six hours later, the HR was in the 70s and remained there.
Cardiology had concerns about sick sinus syndrome and placed her on dobutamine. It was discontinued, and the true cause of her bradycardia was never discerned.
It is interesting to note, there may have been an isolated bradycardia caused by the alpha-2 agonist which is more typical of children. Also, one of the clinical indicators of alpha-2 agonism is that stimulation usually awakens the patient and increases the heart rate. I think there was some component of alpha-2 agonism as stimulation increased the heart rate and there was some response to naloxone. Of note, atropine has no efficacy when bradycardia is caused by alpha-2 agonists.
Just another day of great cases at the Poison Center…….
This question was prepared by: Dr. Donna Seger
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org.
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222